Alert archive / Kansas / Flash Flood Warnings in 2018
Flash Flood Warning 59, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Sep 5, 2018, 2:08 AM CDT for 4 counties in Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2018, 2:08 AM CDT (07:08 UTC)
- Expired
- Sep 5, 2018, 4:41 AM CDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Gove County, KS, Graham County, KS, Norton County, KS, Sheridan County, KS
The radar
The Goodland radar (KGLD), 134 km from the middle of the area, began a volume at 07:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 3:00 AM CDT | FLASH FLOOD | Quinter, KS | WATER OVER OLD STATE HWY 212 AND SURROUNDING ROADS THIS MORNING. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 403 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.4
The text
As transmitted.
766
WGUS53 KGLD 050708
FFWGLD
KSC063-065-137-179-051200-
/O.NEW.KGLD.FF.W.0059.180905T0708Z-180905T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
208 AM CDT WED SEP 5 2018
The National Weather Service in Goodland has issued a
* Flash Flood Warning for...
Norton County in northwestern Kansas...
Sheridan County in northwestern Kansas...
Gove County in west central Kansas...
Graham County in northwestern Kansas...
* Until 700 AM CDT.
* At 207 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Norton, Hill City, Hoxie, Quinter, Grainfield, Grinnell and Gove.
Additional rainfall amounts of one to two inches are possible in the
warned area.
This includes Interstate 70 in Kansas between mile markers 82 and
113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3913 10015 3871 10015 3871 10072 3923 10070
3957 10018 4000 10000 4000 9962 3913 9961
$$
Buller1 follow-up statement
560
WGUS73 KGLD 050941
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
441 AM CDT WED SEP 5 2018
KSC063-065-137-179-050951-
/O.CAN.KGLD.FF.W.0059.000000T0000Z-180905T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Norton KS-Sheridan KS-Gove KS-Graham KS-
441 AM CDT WED SEP 5 2018
...THE FLASH FLOOD WARNING FOR NORTON...SHERIDAN...GOVE AND GRAHAM
COUNTIES IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3913 10015 3871 10015 3871 10072 3923 10070
3957 10018 4000 10000 4000 9962 3913 9961
$$
BullerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 12:24 AM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, Sep 5, 12:24 AM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1124 PM MDT Tue Sep 4 2018
.SHORT TERM...(This evening through Wednesday)
Issued at 245 PM MDT Tue Sep 4 2018
Little has changed from previous thinking. Convection has
initiated along the prefrontal trough in northeast Colorado as
well as in an area of surface convergence in the north central
part of the forecast area. Severe parameters are only marginally
supportive so any threat of wind/hail will be limited to the late
afternoon and early evening hours, before transitioning to a
heavy rain and flash flood threat due to precipitable water values
in excess of one inch and up to two inches in the far east
combined with slow storm motions and some training. Storms will
persist well into the overnight hours as a surface cold front
slowly moves through the region. Areas of fog will likely develop
once again with low level moisture/surface cooling behind the
front/light winds.
Wednesday will be cool and cloudy with rain chances continuing.
However, trend will be for the heavy precipitation axis to move
east and south of the area with the front, so do not think there
will be a flash flood threat on Wednesday. Given cooler
temperatures and clouds, instability will be quite limited, so
despite some decent post frontal shear do not anticipate severe
storms either. High temperatures will only be in the upper 60s.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 211 PM MDT Tue Sep 4 2018
A cold front moving through the region Wednesday will give us a
chance for a few showers and thunderstorms over the CWA. A few
storms could linger into Thursday morning.
A mid level trough will move through the CWA Thursday and the cold
front will push out of the region. High temperatures will be below
normal, only reaching the upper 60s to lower 70s.
A weak ridge sets up over the central CONUS Friday. Precipitation
chances will diminish through the afternoon and evening hours.
Friday will begin a gradual warming trend with highs returning to
near normal, in the mid 80s, on Sunday.
Westerly flow to begin the week will allow temperatures to remain
warm in the 80s to low 90s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1125 PM MDT Tue Sep 4 2018
MVFR/IFR ceilings are expected to develop by 09Z this morning,
with deterioration to IFR/LIFR possible by ~12Z. Improvement to
MVFR is expected by late morning (15-18Z), though further
improvement to VFR may not occur until early afternoon. Isolated
thunderstorms cannot be ruled out at either terminal late this
afternoon and evening, however, overall chances will be lower than
the in recent days. Initially light N/NE winds will increase to
15-20 knots AOA sunrise (~12Z). N/NE winds will weaken to 10-15
knots during the mid/late afternoon, becoming ENE at 5-10 knots by
the end of the 06Z TAF period.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until 6 AM MDT /7 AM CDT/ Wednesday for
KSZ002>004-014>016-027>029-041-042.
CO...NONE.
NE...Flash Flood Watch until 7 AM CDT Wednesday for NEZ080-081.
&&
SHORT TERM...024
LONG TERM...AW
AVIATION...VINCENTHazardous weather outlook, Sep 4, 10:41 PM CDT, 3 hours 27 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Goodland KS 941 PM MDT Tue Sep 4 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-060345- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 941 PM MDT Tue Sep 4 2018 /1041 PM CDT Tue Sep 4 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...OVERNIGHT... A Flash Flood Watch remains in effect through sunrise Wednesday morning for portions of northwest Kansas and southwest Nebraska, primarily along and east of Highway 27. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... Locally heavy rainfall will remain possible in association with slow moving thunderstorms on Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Vincent
In the hours before
Special weather statement, Sep 4, 8:10 PM CDT, 5 hours 58 minutes before
Special Weather Statement National Weather Service Goodland KS 710 PM MDT TUE SEP 4 2018 COZ091-050130- Kit Carson County CO- 710 PM MDT TUE SEP 4 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIT CARSON COUNTY UNTIL 730 PM MDT... At 710 PM MDT, Doppler radar was tracking a strong thunderstorm near Stratton. This storm was nearly stationary. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Stratton and Vona. This includes Interstate 70 in Colorado between mile markers 411 and 426. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3935 10272 3934 10246 3913 10254 3920 10285 TIME...MOT...LOC 0110Z 033DEG 1KT 3926 10265 Husted
Special weather statement, Sep 4, 8:30 PM CDT, 5 hours 38 minutes before
Special Weather Statement National Weather Service Goodland KS 830 PM CDT TUE SEP 4 2018 KSZ004-050145- Norton KS- 830 PM CDT TUE SEP 4 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NORTON COUNTY UNTIL 845 PM CDT... At 830 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 10 miles south of Hendley to 6 miles east of Clayton. Movement was east at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Norton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3963 9990 3963 10016 4000 10002 4000 9976 TIME...MOT...LOC 0130Z 251DEG 7KT 3998 9995 3972 10005 Husted
Special weather statement, Sep 4, 9:02 PM CDT, 5 hours 6 minutes before
Special Weather Statement
National Weather Service Goodland KS
802 PM MDT TUE SEP 4 2018
COZ091-092-050230-
Kit Carson County CO-Cheyenne County CO-
802 PM MDT TUE SEP 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHEYENNE AND
SOUTHEASTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 830
PM MDT...
At 800 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Bethune, or 17 miles southwest of Burlington, moving
north at 5 mph.
Torrential rainfall and wind gusts up to 40 mph can be expected
in association with this storm.
This storm will remain over mainly rural areas of north central
Cheyenne and southeastern Kit Carson Counties in east central
Colorado.
This includes Highway 385 between mile markers 162 and 164, and
between mile markers 176 and 179.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall with this storm may lead to localized flooding.
Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3899 10232 3896 10240 3898 10250 3904 10253
3922 10248 3919 10226
TIME...MOT...LOC 0200Z 190DEG 5KT 3907 10241
VincentSpecial weather statement, Sep 4, 9:10 PM CDT, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Goodland KS
910 PM CDT TUE SEP 4 2018
KSZ003-004-015-016-050300-
Norton KS-Sheridan KS-Decatur KS-Graham KS-
910 PM CDT TUE SEP 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTON...SHERIDAN...SOUTHEASTERN
DECATUR AND NORTHWESTERN GRAHAM COUNTIES UNTIL 1000 PM CDT...
At 907 PM CDT, Doppler radar indicated a line of thunderstorms
extending northeast from Hoxie to Norton. This line of storms was
nearly stationary.
Torrential rainfall, frequent lightning, and wind gusts up to 45 mph
can be expected with these storms.
Locations impacted include...
Norton, Hoxie, Grinnell, Almena, Lenora, Morland and Norcatur.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall may lead to localized flooding. Do not drive
your vehicle through flooded roadways.
&&
LAT...LON 3958 9988 3914 10016 3913 10072 3932 10072
4000 10018 4000 9962
TIME...MOT...LOC 0207Z 217DEG 8KT 3945 10037
VincentSpecial weather statement, Sep 4, 9:38 PM CDT, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Goodland KS
838 PM MDT TUE SEP 4 2018
KSZ014-027-028-050315-
Wallace KS-Thomas KS-Logan KS-
838 PM MDT TUE SEP 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALLACE...SOUTHERN
THOMAS AND NORTHERN LOGAN COUNTIES UNTIL 915 PM MDT/1015 PM CDT/...
At 836 PM MDT/936 PM CDT/, Doppler radar was tracking thunderstorms
along a line extending from Oakley to Wallace. Movement was north at
5 mph.
Torrential rainfall and wind gusts up to 40 mph are expected with
these storms.
Locations impacted include...
Oakley, Sharon Springs, Winona, Monument and Wallace.
This includes Interstate 70 in Kansas between mile markers 64 and
71, and US Highway 40 between Wallace and Oakley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall may lead to localized flooding. Do not drive
your vehicle through flooded roadways.
&&
LAT...LON 3907 10180 3914 10139 3929 10087 3908 10085
3886 10174
TIME...MOT...LOC 0236Z 158DEG 6KT 3913 10099 3898 10165
VincentThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 7:12 PM CDT | Special Weather Statement | GLD | Cheyenne | 18 min |
| Sep 4, 7:25 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 24 min |
| Sep 4, 8:30 PM CDT | Special Weather Statement | GLD | Norton | 15 min |
| Sep 4, 9:10 PM CDT | Special Weather Statement | GLD | Norton, Sheridan | 50 min |
| Sep 4, 9:20 PM CDT | Flash Flood Warning | GLD | Decatur, Graham, Norton, Sheridan | 5 hr |
| Sep 4, 9:38 PM CDT | Special Weather Statement | GLD | Logan | 37 min |
| Sep 4, 9:54 PM CDT | Flash Flood Warning | GLD | Logan, Thomas, Wallace | 4 hr |
| Sep 4, 11:05 PM CDT | Flash Flood Warning | GLD | Gove, Logan, Sheridan, Thomas | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.